Patient and Parent Support What to do in an emergency Steroid Treatment Do not omit the steroid dose for more than 24 hours – this can be dangerous! Many patients with Duchenne are being treated with corticosteroids, mainly prednisolone or more rarely deflazacort. This poses potential problems aside from the gastritis mentioned in the section about gastrointestinal problems. Of particular significance is the fact that patients on long term, high dose steroids may develop secondary adrenal insufficiency. This is due to chronic suppression of Corticotrophin-Releasing Hormone (CRH) and corticotrophin hormone (ACTH) production from the hypothalamus and pituitary gland respectively. The major implication of this is that when people on steroids are ‘stressed’ due to intercurrent illness or at the time of an operation they may not be able to mount the usual ‘stress’ response and produce the extra steroid required at such times. They may then show signs of adrenal insufficiency which can include: Vomiting Hypotension (low blood pressure) Hypoglycaemia (low blood sugar) Altered consciousness Dizziness Patients may be found to have a low sodium at such times which, in this context, typically reflects water overload (cortisol is needed to excrete water) rather than a lack of adequate mineralocorticoid activity. Recovery of the hypothalamic-pituitary-adrenal axis can take many weeks or months when steroids are reduced or stopped. This should be borne in mind when patients have recently stopped taking steroids. The following are therefore the key considerations for parents, carers and health professionals when a patient is taking, or has recently been taking, high dose steroid: Children and adolescents on steroids may need ‘extra’ doses at the time of significant illness. If a patient has a vomiting illness then they may not be able to take their steroids by mouth and so may need steroid therapy (e.g. hydrocortisone) by drip or by injection until they can take medication by mouth once again. Guidelines If a patient has vomited their steroid dose within an hour of taking it, give the same dose again. If a patient has a vomiting illness and is not eating, give the steroid dose after cessation of vomiting (together with a small ‘sip’ of fluid if this helps them to take it). Do not omit steroids for more than 24 hours. If vomiting continues, and not in A&E, you will need to contact your GP or doctor. If a patient is unwell with a temperature but can manage oral steroids, then increase the steroid dose to 12-hourly from once daily, until the child is well again. If a patient has not managed their steroid dose for 24-hours then they need to be reviewed and given injectable steroids if oral therapy still cannot be tolerated. Contact your GP or contact your consultant involved in your care for advice. The child / patient may need to attend A&E to be assessed and given appropriate care. If a patient lives in a remote area that is far away from hospital departments, they may be supplied with an injectable form of steroid to use in the event of a vomiting illness (eg. hydrocortisone 100mg per dose). This will enable families to treat potential steroid deficiency whilst on the way to hospital or waiting for help. Surgical procedures will require steroid cover – make sure all doctors are aware of the fact that the patient is on steroids. In Hospital Measure blood gas, glucose and electrolytes as a priority. Consider taking blood for measurement of cortisol and ACTH. If hypotensive, give 20ml/kg bolus of isotonic saline to restore blood pressure. If hypoglycaemic, give 5ml/kg of 10% dextrose or equivalent followed by a Saline / dextrose infusion to prevent recurrence. Administer fluid cautiously – remember patients may be relatively fluid overloaded at presentation. Hydrocortisone should then be given in a dose of 50 – 100mg intravenously or intramuscularly (given it works more slowly) every 4 to 6 hours. In young children <I6kg or less than 4 years, a smaller dose of 25mg every 4 to 6 hours can be given. The steroid regimen will need to be reviewed on regular basis although patients can usually return to oral medication when they are recovering.